Alert archive / Alabama / Flash Flood Warnings in 2020
Flash Flood Warning 18, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Apr 19, 2020, 7:38 PM CDT for Lee County, Alabama. It was in force for 3 hr. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 19, 2020, 7:38 PM CDT (00:38 UTC)
- Expired
- Apr 19, 2020, 10:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Lee County, AL
The radar
The Maxwell AFB radar (KMXX), 45 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 19, 9:00 PM CDT | FLOOD | 2 Ene Smiths Station, AL | WATER COVERING ROAD ON LEE ROAD 318. |
| Apr 19, 9:00 PM CDT | FLOOD | 3 S Opelika, AL | HWY 51 IMPASSABLE DUE TO FLOODING. |
| Apr 19, 10:00 PM CDT | FLASH FLOOD | 2 Nne Beans Mill, AL | 700 BLOCK OF LEE RD 270 IMPASSABLE. |
| Apr 19, 10:00 PM CDT | FLASH FLOOD | 3 Ene Beauregard, AL | LEE RD 146 IMPASSABLE NEAR LEE COUNTY LAKE. |
| Apr 19, 10:00 PM CDT | FLASH FLOOD | 3 Nne Smiths Station, AL | LEE RD 318 IMPASSABLE NEAR LEE RD 878. |
| Apr 19, 10:00 PM CDT | FLASH FLOOD | 3 W Salem, AL | BRIDGE ON THE DIRT PORTION OF LEE RD 148 IS IMPASSABLE. #ALWX. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 142 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The text
As transmitted.
260
WGUS54 KBMX 200038
FFWBMX
ALC081-200330-
/O.NEW.KBMX.FF.W.0018.200420T0038Z-200420T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
738 PM CDT Sun Apr 19 2020
The National Weather Service in Birmingham has issued a
* Flash Flood Warning for...
Lee County in east central Alabama...
* Until 1030 PM CDT.
* At 736 PM CDT, Doppler radar and automated gauges indicated
thunderstorms producing heavy rain across the warned area. Three
to 5 inches of rain have fallen. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Life threatening flash flooding. Heavy rain producing
flash flooding.
SOURCE...Radar and automated gauges.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flooding include...
Auburn, Opelika, Notasulga, Smiths, Smiths Station, Waverly,
Beulah, Beans Mill, Auburn University, Beauregard, Bleecker,
Griffen Mill, Ladonia, Loachapoka, Robert G. Pitts Airport,
Monterey Heights, Chewacla State Park, Roxana, Marvyn and Mount
Jefferson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3251 8506 3247 8506 3247 8533 3241 8533
3241 8543 3250 8544 3250 8549 3257 8566
3258 8566 3258 8570 3270 8570 3274 8557
3273 8529 3275 8528 3275 8514 3274 8511
3269 8512 3266 8509 3265 8511 3251 8500
FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR
$$
88What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Apr 19, 7:24 PM CDT, 14 minutes earlier.
Area forecast discussion, Apr 19, 7:24 PM CDT, 14 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 724 PM CDT Sun Apr 19 2020 ...SEVERE STORMS REMAIN LIKELY FAR SOUTH THIS EVENING... .UPDATE... Mesoscale Update and 00Z Aviation. && .SHORT TERM... /Updated at 0655 PM CDT Sun Apr 19 2020/ A Tornado Watch continues for several southern counties this evening. A Flash Flood Watch remains in effect for a majority of Central Alabama through midnight. Severe thunderstorms and flooding look likely south the next few hours. Rain rates are 2 to 4 inches per hour in several spots but the storms are moving. But continued rain training over the same areas will keep a flood threat through at least midnight. Several measured amounts over 3 inches have occurred and some areas will certainly receive totals in the 4-5 inch range. It appears that two distinct boundaries and in the vicinity of south central Alabama this evening. One boundary is generally the remnant outflows from convection last night through this evening and the second boundary is the actual warm front. The airmass near and south of the warm front is super buoyant and poses a significant threat for severe thunderstorms. The air between the two boundaries which is generally where the current radar depicts thunderstorms in Central Alabama is slightly removed just north of the warm front. There is quite a gradient in several severe parameters right along the boundary where storms are riding from Lowndes County to Russell County. SRH/Bulk Shear/and Instability are concerning enough that severe storms are certainly likely near the effective boundary. The mixed up surface winds are having an effect on the tornado development and magnitude and for the better at this time. Another wave was over Mississippi at this time and will move into south central Alabama within a few hours. I am hesitant to remove any counties west from the watch due to the possibility of additional storms riding near leftover boundaries. The highest risk for any significant severe remains the far southern few counties. Will make some adjustments to the severe graphics to move the target zone even farther south but certainly hold a risk. Rain and embedded thunderstorms will persist north until the upper low/trough moves eastward through early Monday. 75 Previous short-term discussion: /Updated at 1235 PM CDT Sun Apr 19 2020/ Multichannel water vapor imagery along with global model H500 fields agree in a well-defined trough over western Oklahoma that extends southwest into Western Texas. Hand surface analysis valid 17Z/12 pm reveals the warm front extending from just south of Meridian, MS east to near Greenville and extending further east to near Troy. The heavy morning convection has produced outflow boundaries that have limited the warm front's northward advancement. 12Z National surface analysis shows low pressure south of the Red River in Central Texas with a warm front extending east interacting with a coastal/marine warm front that extended from Inland Southeast Texas across Northern Louisiana and further east across the Southern Third of Alabama. Expect the warm front to slowly advance north through mid afternoon, likely remaining south of the I-20 corridor with it potentially ending up from just south of Tuscaloosa to near Sylacauga to near Auburn. The residual cold pool/mesoscale high pressure to our east from the morning convection has helped to stabilize the airmass in that area and while some destabilization will likely occur, the risk over these areas has been reduced to an extent, along with the risk across our northern counties based upon updated information. There appears to be a boundary stretched across our Central Counties from Pickens County east to Randolph County that may be a boundary existing off the surface as there is no surface reflection evident. Convection continues to train from west to east across this feature and remains a concern for continued localized flooding. The persistent convection will inhibit further northward advance of the warm front to the north of this feature. To the south, convection has gradually intensified across our far southeast counties along the warm front that extends from near Troy east into northern Barbour County. The airmass consists of temperatures in the 80s with dew points near 70 to the south which is helping to provide robust instability for the convective development. Expect this activity to continue with a growing risk of strong to severe convection with time as the front gradually lifts north over the next few hours. Additional convective development is forecast further west across our southwest and south-central counties as the warm front also advances further north into these areas. Convection across the Central Counties will continue to develop as instability gradually increases with the continuing risk for large hail. There will be a growing risk for damaging winds and tornadoes as we progress through the afternoon near and south of this activity closer to the surface warm front. Heavy rainfall with localized flooding remains a concern as morning convection easily dropped over 2-4 inches. Additional convection over these areas will aggravate saturated soils and will runoff causing additional flooding. The Jackson, MS 12Z Sounding contained a precipitable water value of 1.55 inches and that airmass is likely in place now across much of our forecast area. Concern for the Metro Areas in Central Alabama persists as the likely elevated boundary remains draped along the Interstate 20 corridor. Conditions continue to favor the development for severe weather across the southern half of our forecast area this afternoon and evening with the highest potential across the southern third of our forecast area. 05 .LONG TERM... /Updated at 0245 PM CDT Sun Apr 19 2020/ Monday through Friday. Following the passage of the current severe weather maker, all eyes will be focused on the next dynamic system expected to make an entrance by Thursday. Model guidance is coming into a little better agreement in regards to timing and track of the shortwave trough and associated surface low that will move off to our northwest. Global models now present a timing for the possibility of severe storms beginning early Thursday morning and lasting through the Thursday evening across our far southeast counties. Based on SBCAPE and 0-6km bulk shear values, at least the southern half of Central Alabama could have yet another more significant chance of severe storms with all types of severe weather possible. I've gone ahead and increased confidence within the HWO and changed the timing to primarily Thursday with the better timing agreement. We'll start to focus exclusively on this event beginning with the overnight shift tonight. 56/GDG && .AVIATION... 00Z TAF Discussion. Showers/thunderstorms/restrictive ceilings/restrictive vis/ will last through 15-18z. Multiple waves of showers and thunderstorms will affect the southern sites while northern sites will experience showers and embedded thunderstorms. Some brief wind gusts are also possible at the southern sites. Ceilings will drop into the IFR/LIFR range within a few hours at most terminals and remain overhead until a slow improvement is started around 15z. Thunderstorms will generally decrease between 06-9z and should be all but gone by 12z as end is ending west. Winds may be north and times, east at times but will become north northwest around 10kts by Monday. Most terminals will become VFR by 17-19z. AMD NOT SKED will continue for ASN until further notice due to persisting communication issues. 75 && .FIRE WEATHER... Multiple waves of showers and storms are expected through the overnight hours and into the early morning hours on Monday. Dry conditions should return for Monday afternoon with RH values well above critical thresholds with very wet ground conditions. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 54 72 47 74 44 / 100 30 0 0 0 Anniston 55 73 48 75 45 / 100 20 0 0 0 Birmingham 55 73 51 76 49 / 100 10 0 0 0 Tuscaloosa 58 75 51 78 50 / 100 0 0 0 0 Calera 57 73 51 76 49 / 100 10 0 0 0 Auburn 58 73 51 75 49 / 100 20 0 0 0 Montgomery 61 75 52 79 51 / 100 0 0 0 0 Troy 62 77 54 79 53 / 100 10 0 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES/... Flash Flood Watch until 1 AM CDT Monday for the following counties: Autauga...Barbour...Bibb...Bullock...Calhoun... Chambers...Chilton...Clay...Cleburne...Coosa...Dallas...Elmore... Fayette...Greene...Hale...Jefferson...Lamar...Lee...Lowndes... Macon...Marengo...Montgomery...Perry...Pickens...Pike... Randolph...Russell...Shelby...St. Clair...Sumter...Talladega... Tallapoosa...Tuscaloosa...Walker. &&
Hazardous weather outlook, Apr 19, 5:42 PM CDT, 1 hour 56 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 542 PM CDT Sun Apr 19 2020 ALZ011>015-017>050-210145- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 542 PM CDT Sun Apr 19 2020 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Strong to severe storms are likely into the overnight hours, mainly through 4 AM. The greatest threat for severe storms and the tornado threat should remain across the southern half of Central Alabama or along and south of a line from Eutaw to Auburn. Strong tornadoes, damaging winds up to 80 mph and golf ball size will be possible in this area. To the north, a few storms could produce damaging winds and quarter size hail. Thunderstorms with heavy rainfall may result in flash flooding. Minor flooding is forecast to occur along portions of the Tombigbee, Black Warrior, Cahaba and Tallapoosa river basins. Please see flood statements for specific details. .DAYS TWO THROUGH SEVEN...Monday through Saturday Minor flooding is forecast to occur along portions of the Tombigbee, Black Warrior, Cahaba and Tallapoosa river basins. Please see flood statements for specific details. There is a threat of severe thunderstorms, including tornadoes, across all of Central Alabama on Thursday. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management will be needed today and tonight. Please follow all local, state, and CDC guidelines in regards to travel.
In the hours before
Special weather statement, Apr 19, 6:18 PM CDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Birmingham AL
618 PM CDT Sun Apr 19 2020
ALZ040-042-200000-
Lowndes AL-Dallas AL-
618 PM CDT Sun Apr 19 2020
...SIGNIFICANT WEATHER ADVISORY FOR LOWNDES AND SOUTHEASTERN DALLAS
COUNTIES UNTIL 700 PM CDT...
At 618 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Dallas Lake to 10 miles southeast of
Dannelly Reservoir. Movement was east at 40 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Fort Deposit, Mosses, Hayneville, White Hall, Gordonville,
Lowndesboro, Benton, Lowndes County Airport, Belknap, Beechwood,
Tyler, Dallas Lake, Dannelly Reservoir, Tilden, Carlowville, Minter,
Mount Willing, Collirene, Clover Hill and Farmersville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Tornado Watch remains in effect until 1100 PM CDT for central and
south central Alabama.
LAT...LON 3205 8686 3205 8716 3233 8706 3232 8682
3231 8681 3232 8679 3230 8649 3196 8658
3196 8686
TIME...MOT...LOC 2318Z 276DEG 36KT 3226 8702 3206 8709
32/DavisLocal storm report, Apr 19, 6:24 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
624 PM CDT SUN APR 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0623 PM FLASH FLOOD 4 SSE OPELIKA 32.60N 85.34W
04/19/2020 LEE AL EMERGENCY MNGR
WATER ACROSS ROAD ON 621 NEAR HWY 169 IN
BEAUREGARD.
&&Special weather statement, Apr 19, 7:03 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Birmingham AL
703 PM CDT Sun Apr 19 2020
ALZ043-044-200045-
Montgomery AL-Elmore AL-
703 PM CDT Sun Apr 19 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ELMORE AND NORTHERN
MONTGOMERY COUNTIES UNTIL 745 PM CDT...
At 703 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Tallassee to near Hayneville. Movement was
east at 40 mph.
Pea size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Montgomery, Wetumpka, Tallassee, Pike Road, Montgomery Zoo, Boylston,
Hyundai Motors Of Alabama, Auburn University In Montgomery, Bob
Woodruff Lake, Woodcrest, Emerald Mountain, Maxwell Air Force Base,
Snowdoun, Waugh, Lagoon Park, Hunter, Alabama State University, Hope
Hull, Dannelly Field and Mount Meigs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Tornado Watch remains in effect until 1100 PM CDT for central,
south central, southeastern and east central Alabama.
LAT...LON 3224 8641 3231 8649 3233 8647 3234 8650
3236 8649 3257 8612 3258 8589 3250 8589
3248 8585 3245 8589 3245 8598 3244 8598
3245 8599 3243 8599 3242 8602 3234 8599
3228 8592 3227 8598 3224 8600 3217 8641
TIME...MOT...LOC 0003Z 267DEG 35KT 3252 8595 3214 8655
32/DavisSpecial weather statement, Apr 19, 7:14 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Birmingham AL
714 PM CDT Sun Apr 19 2020
ALZ041-042-200045-
Autauga AL-Lowndes AL-
714 PM CDT Sun Apr 19 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN AUTAUGA AND LOWNDES
COUNTIES UNTIL 745 PM CDT...
At 714 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Vida Junction to 9 miles northeast of Pine
Apple. Movement was east at 40 mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Prattville, Fort Deposit, Mosses, Hayneville, Autaugaville, White
Hall, Gordonville, Lowndesboro, Benton, Booth, Beechwood, Autauga
County Airport, Logan, Calhoun, Manack, Robert F. Henry Lock And Dam,
Letohatchee, Mount Willing, Collirene and Clover Hill.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3198 8686 3205 8686 3205 8689 3218 8691
3222 8690 3223 8681 3228 8686 3230 8683
3233 8685 3235 8681 3253 8670 3250 8641
3241 8641 3241 8646 3235 8650 3233 8648
3228 8648 3224 8641 3197 8641
TIME...MOT...LOC 0014Z 275DEG 34KT 3252 8671 3200 8690
15Local storm report, Apr 19, 7:20 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
720 PM CDT SUN APR 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM FLOOD AUBURN 32.61N 85.47W
04/19/2020 LEE AL PUBLIC
FLOODING ACROSS E GLENN AVENUE NEAR 160 ROSS
APARTMENTS. ROAD IMPASSABLE.
&&Local storm report, Apr 19, 7:28 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
728 PM CDT SUN APR 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 PM TSTM WND DMG 3 N I-20 WELCOME CENTER 32.49N 88.39W
04/19/2020 SUMTER AL EMERGENCY MNGR
TREE DOWN ON CR 27 NEAR CR 2 IN MORNINGSTAR
COMMUNITY. TIME ESTIMATED BY RADAR.
&&The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 19, 7:03 PM CDT | Areal Flood Warning | BMX | Autauga, Elmore, Lee, Macon, Tallapoosa | 3 hr |
| Apr 19, 7:03 PM CDT | Special Weather Statement | BMX | Montgomery | 42 min |
| Apr 19, 7:14 PM CDT | Special Weather Statement | BMX | Lowndes | 31 min |
| Apr 19, 7:49 PM CDT | Special Weather Statement | BMX | Bullock | 41 min |
| Apr 19, 8:02 PM CDT | Special Weather Statement | BMX | Russell | 43 min |
| Apr 19, 8:10 PM CDT | Special Weather Statement | BMX | Pike | 35 min |
| Apr 19, 8:16 PM CDT | River Flood Warning | BMX | Chambers, Elmore, Macon, Randolph, Tallapoosa | 3 days |
| Apr 19, 8:30 PM CDT | Special Weather Statement | BMX | Russell | 45 min |
| Apr 19, 8:42 PM CDT | River Flood Warning | BMX | Autauga, Dallas, Elmore, Lowndes, Montgomery | 4 days |
| Apr 19, 8:42 PM CDT | River Flood Warning | BMX | Autauga, Dallas, Lowndes | 72 hr |
| Apr 19, 8:42 PM CDT | River Flood Warning | BMX | Dallas | 5 days |
| Apr 19, 9:19 PM CDT | River Flood Warning | BMX | Greene, Hale, Marengo, Sumter, Tuscaloosa | 3 days |
| Apr 19, 10:32 PM CDT | Areal Flood Warning | BMX | Lee | 3 hr |
| Apr 19, 10:39 PM CDT | Special Weather Statement | BMX | Pike | 51 min |
| Apr 19, 10:42 PM CDT | Severe Thunderstorm Warning | BMX | Pike | 48 min |
| Apr 19, 10:45 PM CDT | Areal Flood Advisory | BMX | Calhoun, Chambers, Clay, Cleburne, Coosa, Elmore and 4 more | 3 hr |
| Apr 19, 10:58 PM CDT | Severe Thunderstorm Warning | BMX | Barbour | 47 min |
| Apr 19, 10:59 PM CDT | Tornado Warning | BMX | Barbour, Pike | 46 min |
| Apr 19, 11:02 PM CDT | Severe Thunderstorm Warning | BMX | Barbour, Bullock, Pike | 43 min |
| Apr 19, 11:16 PM CDT | Severe Thunderstorm Warning | BMX | Barbour, Bullock | 47 min |
| Apr 20, 6:33 AM CDT | River Flood Warning | BMX | Elmore, Macon, Montgomery | 38 hr |
Nearby
Flash Flood Warnings in Alabama, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.